Alert archive / South Carolina / Flash Flood Warnings in 2012
Flash Flood Warning 3, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Apr 22, 2012, 3:33 AM EDT for Richland County, South Carolina. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2012, 3:33 AM EDT (07:33 UTC)
- Expired
- Apr 22, 2012, 5:28 AM EDT
- In force
- 115 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
County Richland County, SC
The radar
The Columbia radar (KCAE), 11 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
077 WGUS52 KCAE 220733 FFWCAE SCC079-221130- /O.NEW.KCAE.FF.W.0003.120422T0733Z-120422T1130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 333 AM EDT SUN APR 22 2012 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA... THIS INCLUDES THE FIVE POINTS AREA IN THE CITY OF COLUMBIA... * UNTIL 730 AM EDT * AT 324 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING IS LIKELY FROM PERSISTENT THUNDERSTORMS NEAR FIVE POINTS...MOVING NORTH AT 5 MPH. OVER AN INCH OF RAIN HAS ALREADY FALLEN OVER DOWNTOWN COLUMBIA AND CAUSED RISES ON ROCKY BRANCH CREEK. HEAVY RAIN IS EXPECTED BETWEEN 3:30 AND 5 AM WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES WHICH WOULD CAUSE FLASH FLOODING IN THE COLUMBIA METROPOLITAN AREA. THE FIVE POINTS AREA WILL BE ESPECIALLY VULNERABLE...IN PARTICULAR THE INTERSECTION OF WHALEY AND MAIN STREETS AND INTERSECTION OF BLOSSOM AND PICKENS STREETS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2. && LAT...LON 3401 8105 3403 8101 3399 8095 3396 8101 $$ HC
1 follow-up statement
325 WGUS72 KCAE 220928 FFSCAE FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 528 AM EDT SUN APR 22 2012 SCC079-220937- /O.CAN.KCAE.FF.W.0003.000000T0000Z-120422T1130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RICHLAND SC- 528 AM EDT SUN APR 22 2012 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL RICHLAND COUNTY... REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. LAT...LON 3401 8105 3403 8101 3399 8095 3396 8101 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 2:08 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 22, 2:08 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 208 AM EDT SUN APR 22 2012 .SYNOPSIS... LOW PRESSURE WILL TRACK NORTHEASTWARD ALONG THE CAROLINA COAST TODAY. THE LOW WILL BE WELL NORTH OF THE FORECAST AREA TONIGHT THROUGH TUESDAY. && .NEAR TERM /THROUGH TODAY/... LOW-LEVEL CONVERGENCE ASSOCIATED WITH THE COLD FRONT AND DEVELOPING SURFACE LOW WILL BRING SHOWERS TO THE AREA EARLY THIS MORNING. THERE WILL ALSO BE ENOUGH INSTABILITY FOR WIDELY SCATTERED THUNDERSTORMS UNTIL THE FRONT PUSHES SOUTH OF THE AREA LATER THIS MORNING. THE INSTABILITY AND SHEAR SHOULD REMAIN WEAK SO THE THREAT OF SEVERE WEATHER IS LOW. THE NAM AND GFS PLUS PROGRESSIVE SATELLITE TRENDS SUPPORT THE LIFT AND DEEPER MOISTURE SHIFTING NORTHEAST OF THE FORECAST AREA LATER THIS MORNING SO MUCH OF THE RAIN SHOULD BE NORTH OF THE AREA BY AFTERNOON. THE NAM AND GFS PLUS SREF MEANS SUPPORT RAIN AMOUNTS OF ONE-TENTH TO ONE-HALF OF AN INCH WITH THE HIGHER AMOUNTS IN THE EAST PART OF THE FORECAST AREA. THE TEMPERATURE GUIDANCE WAS CONSISTENT. && .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... A DRY NORTHWEST TO WEST FLOW BETWEEN LOW PRESSURE WELL NORTH OF THE AREA AND HIGH PRESSURE IN THE LOWER MISSISSIPPI RIVER VALLEY WILL DOMINATE. THE GRADIENT MAY SUPPORT LAKE WIND ADVISORY CRITERIA MONDAY. THE TEMPERATURE GUIDANCE WAS CONSISTENT. THE GUIDANCE SHOWED LOWS IN THE MIDDLE TO UPPER 30S MONDAY NIGHT...BUT A DRY AIR MASS AND SOME WIND SHOULD HELP PREVENT FROST. && .LONG TERM /TUESDAY THROUGH SATURDAY/... THE GFS CONTINUED TO SHOW SURFACE RIDGING ALONG THE GULF COAST MAINTAINING DRY CONDITIONS IN THE FORECAST AREA TUESDAY AND WEDNESDAY. MOISTURE APPEARED TO INCREASE AS A COLD FRONT NEARED THE AREA FROM THE NORTH THURSDAY. THE LATEST GFS WAS NOT AS PROGRESSIVE WITH THE FRONT AND SHOWED IT LINGERING NEAR THE AREA DURING THE REST OF THE EXTENDED PERIOD WITH A NEAR ZONAL UPPER-LEVEL FLOW. THE MODEL INCONSISTENCY AND SURFACE RIDGING ALONG THE GULF COAST LIMITING MOISTURE SUPPORTED A FORECAST OF JUST SLIGHT CHANCE POPS THURSDAY THROUGH SATURDAY. THE GFS ENSEMBLE MEAN POPS WERE 20 PERCENT OR LESS DURING THE PERIOD. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... STRONG LOW PRESSURE SYSTEM OVER THE NORTHEASTERN GULF OF MEXICO WILL LIFT NORTHWARD OFF THE CAROLINA COAST DURING THE FORECAST PERIOD. SCATTERED CONVECTION ALREADY ONGOING AND AFFECTING CAE/CUB TO START THE FORECAST WITH MVFR CONDITIONS AND THUNDER. A COLD FRONT APPROACHING FROM THE WEST WILL MOVE INTO THE AREA BY 10Z SHIFTING WINDS TO A NORTHERLY DIRECTION 5 TO 10 KNOTS. CONVERGENCE AHEAD OF THIS FRONT WILL SUPPORT AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS WITH MVFR CONDITIONS GENERALLY DURING THE 09Z-18Z TIME FRAME. SHOULD SEE CONDITIONS IMPROVING AFTER 18Z SUNDAY AS PRECIPITATION LIFTS AWAY FROM THE AREA AND WINDS WILL BECOME STRONG AND GUSTY AS THE PRESSURE GRADIENT INCREASES. EXPECT NORTHWEST WINDS 15 KNOTS WITH GUSTS TO 25 KNOTS LATE AFTERNOON. GUSTS WILL DIMINISH WITH SUNSET BUT WINDS SHOULD STAY ABOVE 10 KNOTS THROUGH THE END OF THE FORECAST PERIOD. EXTENDED AVIATION OUTLOOK..STRONG AND GUSTY NORTHWEST WINDS ARE EXPECTED MONDAY AND TUESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Apr 21, 3:47 PM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 347 PM EDT SAT APR 21 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-222000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 347 PM EDT SAT APR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 22, 3:20 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 320 AM EDT SUN APR 22 2012 SCZ016-022-027>029-031-036-037-041-220930- CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-SUMTER-ORANGEBURG- CALHOUN-BAMBERG- INCLUDING THE CITIES OF...CHERAW...PAGELAND...CAMDEN...LUGOFF... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...SUMTER...ORANGEBURG...ST. MATTHEWS...BAMBERG... DENMARK 320 AM EDT SUN APR 22 2012 ...HEAVY RAIN AND GUSTY WINDS EXPECTED WITH A LINE OF THUNDERSTORMS OVER THE MIDLANDS... A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ALONG A CONVERGENCE BOUNDARY ACROSS THE MIDLANDS. AT 3:15 AM...THIS LINE EXTENDED FROM NEAR CHESTERFIELD SOUTHWARD TO NEAR CAMDEN...EASTOVER...ORANGEBURG AND DOWN TO BAMBERG. MODERATE TO HEAVY RAIN IS EXPECTED WITH THIS LINE OF STORMS ALONG WITH POSSIBLE WIND GUSTS TO 40 MPH. THE BAND OF HEAVY RAIN IS NEARLY STATIONARY BUT WILL HAVE A SLIGHT NORTHEASTWARD MOVEMENT OVER THE NEXT HOUR OR TWO. RAINFALL RATES WITHIN THIS BAND CAN BE EXPECTED TO BE NEAR 0.75 TO 1 INCH AN HOUR...CAUSING PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING OF LOW LYING AREAS. HC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 2:46 AM EDT | Areal Flood Advisory | CAE | Richland | 3 hr |
| Apr 22, 6:04 PM EDT | Special Weather Statement | CAE | Newberry | 56 min |
| Apr 22, 7:38 PM EDT | Special Weather Statement | CAE | Lexington | 52 min |
Nearby
Flash Flood Warnings in South Carolina, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.